Alert archive / New Mexico / Flash Flood Watches in 2021

Flash Flood Watch 10, NWS Albuquerque, NM

July 21, 202111 counties in New Mexico

NWS Albuquerque, NM issued this flash flood watch at Jul 21, 2021, 3:04 AM MDT for 11 counties in New Mexico. It took effect at Jul 21, 2021, 12:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 21, 2021, 3:04 AM MDT (09:04 UTC)
In effect from
Jul 21, 2021, 12:00 PM MDT
Expired
Jul 22, 2021, 12:00 AM MDT
In force
12 hr
Issued by
NWS Albuquerque, NM
Flood severity
None

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, Los Alamos County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, Sandoval County, NM, Socorro County, NM, Taos County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 42 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
2096 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

991 
WGUS65 KABQ 210904
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
304 AM MDT Wed Jul 21 2021

NMZ203-204-206-207-210-211-211800-
/O.NEW.KABQ.FF.A.0010.210721T1800Z-210722T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Far Northwest Highlands-Northwest Highlands-West Central
Mountains-West Central Highlands-Tusas Mountains Including Chama-
Jemez Mountains-
304 AM MDT Wed Jul 21 2021

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS 
EVENING...

The National Weather Service in Albuquerque has issued a

* Flash Flood Watch for portions of north central and west central 
  New Mexico, including the following areas, in north central New 
  Mexico, Far Northwest Highlands, Jemez Mountains, Northwest 
  Highlands and Tusas Mountains Including Chama. In west central New 
  Mexico, West Central Highlands and West Central Mountains.

* From Noon MDT today through this evening.

* Plentiful low-level moisture in place will produce scattered to 
  numerous showers and thunderstorms with very heavy rainfall over 
  portions of north-central and west-central areas this afternoon 
  and evening. Storms will develop over the mountains and then move 
  toward the west and southwest into nearby areas. The threat for 
  flash flooding will increase in areas with repeated rounds of 
  heavy rainfall and on or near wildfire burn scars.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

$$

33
2 follow-up statements
074 
WGUS65 KABQ 211739
FFAABQ

Flood Watch
National Weather Service Albuquerque NM
1139 AM MDT Wed Jul 21 2021

NMZ203-204-206-207-210-211-220600-
/O.CON.KABQ.FF.A.0010.210721T1800Z-210722T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Far Northwest Highlands-Northwest Highlands-West Central
Mountains-West Central Highlands-Tusas Mountains Including Chama-
Jemez Mountains-
1139 AM MDT Wed Jul 21 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of north central and west central New Mexico, including 
  the following areas, in north central New Mexico, Far Northwest 
  Highlands, Jemez Mountains, Northwest Highlands and Tusas 
  Mountains Including Chama. In west central New Mexico, West 
  Central Highlands and West Central Mountains.

* Through this evening.

* Plentiful low-level moisture in place will produce scattered to 
  numerous showers and thunderstorms with very heavy rainfall over 
  portions of north-central and west-central areas this afternoon 
  and evening. Storms will develop over the mountains and then move 
  toward the west and southwest into nearby areas. The threat for 
  flash flooding will increase in areas with repeated rounds of 
  heavy rainfall and on or near wildfire burn scars.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

$$

34
871 
WGUS65 KABQ 212010
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
210 PM MDT Wed Jul 21 2021

NMZ203-204-206-207-210-211-220600-
/O.NEW.KABQ.FF.A.0011.210722T1800Z-210723T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
/O.CON.KABQ.FF.A.0010.000000T0000Z-210722T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Far Northwest Highlands-Northwest Highlands-West Central
Mountains-West Central Highlands-Tusas Mountains Including Chama-
Jemez Mountains-
210 PM MDT Wed Jul 21 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...
...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE 
THURSDAY NIGHT...

The National Weather Service in Albuquerque has issued a

* Flash Flood Watch for portions of north central and west central 
  New Mexico, including the following areas, in north central New 
  Mexico, Far Northwest Highlands, Jemez Mountains, Northwest 
  Highlands and Tusas Mountains Including Chama. In west central New 
  Mexico, West Central Highlands and West Central Mountains.

* From Thursday afternoon through late Thursday night.

* An approaching low pressure system combined with continued above 
  normal moisture will yield numerous showers and thunderstorms 
  across much of central and western New Mexico Thursday afternoon 
  through Thursday night. These storms will be capable of very heavy 
  rainfall, with rainfall rates exceeding two inches per hour. These 
  rates combined with slow storm motions increase the threat for 
  flash flooding. Locations over and downstream of wildfire burn 
  scars will be especially susceptible to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

The Flash Flood Watch continues for

* Portions of north central and west central New Mexico, including 
  the following areas, in north central New Mexico, Far Northwest 
  Highlands, Jemez Mountains, Northwest Highlands and Tusas 
  Mountains Including Chama. In west central New Mexico, West 
  Central Highlands and West Central Mountains.

* Until Midnight MDT tonight.

* Plentiful low-level moisture in place will produce scattered to 
  numerous showers and thunderstorms with very heavy rainfall over 
  portions of north-central and west-central areas this afternoon 
  and evening. Storms will develop over the mountains and then move 
  toward the west and southwest into nearby areas. The threat for 
  flash flooding will increase in areas with repeated rounds of 
  heavy rainfall and on or near wildfire burn scars.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

$$

NMZ202-205-208-213>221-241-220600-
/O.NEW.KABQ.FF.A.0011.210722T1800Z-210723T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chuska Mountains-West Central Plateau-Southwest Mountains-
Northern Sangre de Cristo Mountains-Southern Sangre de Cristo
Mountains-East Slopes Sangre de Cristo Mountains-Upper Rio Grande
Valley-Espanola Valley-Santa Fe Metro Area-Middle Rio Grande
Valley/Albuquerque Metro Area-Lower Rio Grande Valley-
Sandia/Manzano Mountains Including Edgewood-San Agustin Plains
and Adjacent Lowlands-
210 PM MDT Wed Jul 21 2021

...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE 
THURSDAY NIGHT...

The National Weather Service in Albuquerque has issued a

* Flash Flood Watch for portions of central, north central, 
  northwest, and west central New Mexico, including the following 
  areas, in central New Mexico, Lower Rio Grande Valley, Middle Rio 
  Grande Valley/Albuquerque Metro Area, San Agustin Plains and 
  Adjacent Lowlands and Sandia/Manzano Mountains Including Edgewood. 
  In north central New Mexico, East Slopes Sangre de Cristo 
  Mountains, Espanola Valley, Northern Sangre de Cristo Mountains, 
  Santa Fe Metro Area, Southern Sangre de Cristo Mountains and Upper 
  Rio Grande Valley. In northwest New Mexico, Chuska Mountains. In 
  west central New Mexico, Southwest Mountains and West Central 
  Plateau.

* From Thursday afternoon through late Thursday night.

* An approaching low pressure system combined with continued above 
  normal moisture will yield numerous showers and thunderstorms 
  across much of central and western New Mexico Thursday afternoon 
  through Thursday night. These storms will be capable of very heavy 
  rainfall, with rainfall rates exceeding two inches per hour. These 
  rates combined with slow storm motions increase the threat for 
  flash flooding. Locations over and downstream of wildfire burn 
  scars will be especially susceptible to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

$$

34

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Jul 20, 11:50 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 20, 11:50 PM MDT, 3 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1150 PM MDT Tue Jul 20 2021

.AVIATION...
06Z TAF CYCLE
Late evening convection has pushed mostly into eastern AZ.
Wednesday's round of afternoon/evening convection will focus over
north-central and west-central portions of the state. KGUP stands
the best chances to see storms impacting aviation with brief MVFR
cigs/vsbys along with mt obscurations and gusty winds Wednesday
afternoon. Storm motion will be to the west-southwest between
10-15kts.

33

&&

.PREV DISCUSSION...240 PM MDT Tue Jul 20 2021...
.SYNOPSIS...
The coverage of showers and thunderstorms with heavy rainfall will
increase over the western half of New Mexico through this weekend.
The most significant storm coverage is likely from Thursday through
Saturday as an upper level wave drifts westward from Texas. Five day
rainfall amounts will average 1 to 2 inches across the region with
locally higher amounts over western New Mexico. Temperatures will be
near to below normal for mid to late July.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...
The upper ridge axis extending approximately from south central AZ
through north central CO this afternoon will continue to tilt in a
clockwise direction through Wednesday night. Drier air at and above
500 mb was noted on satellite imagery and morning soundings across
the southeast half of NM and over portions of west TX, although low
level moisture remains plentiful. The drying aloft hasn't kept a few
storms from erupting over the eastern plains today though, but
models indicate this activity will diminish early in the evening.
Forecast models otherwise feature the north central to west central
and southwest areas for convection tonight and Wednesday, with an
uptick possible Wednesday. The upper circulation will also continue
to support hazy skies over much of northern and central NM in the
short term.

Only spotty and rather short lived low clouds/fog were observed this
morning over far east central NM and in the Moreno Valley so will
continue to leave out of the weather grids for tonight and early
Wednesday. Overnight lows will be a few degrees warmer than normal,
while highs on Wednesday will be near to about 5 degrees below
average.

LONG TERM...(THURSDAY THROUGH SUNDAY)...
Models have finally come into better agreement with regard to the
upper level wave retrograding slowly west from the lower MS River
Valley. By Thursday, the center of H5 high pressure will be near the
Four Corners while the upper wave approaches the Permian Basin. The
axis of 700-500mb deformation between the two features will stretch
from southwest to northeast across northern and western NM. PWs are
progged to rise above 1.15" at KABQ for several days from Thursday
thru at least Sunday. The upper wave is shown drifting west then
northwest across the state which will introduce sufficient lift w/
abundant moisture in place. The latest WPC ERO shows the greatest
probability for flash flooding on Thursday over northern and western
NM which may may overlap into Friday and/or Saturday. Average QPF
amounts of 1-2" are likely for the north and west with locally higher
amounts expected.

By Monday, the upper wave shifts farther northwest into the Great
Basin while H5 high pressure begins dominating the southern Great
Plains. A noteworthy slug of moisture still remains in place over NM
next week w/ a more traditional south to north steering flow.

99/Guyer

&&

.FIRE WEATHER...
The upper ridge axis extending approximately from south central AZ
through north central CO this afternoon will continue to tilt in a
clockwise direction Wednesday through Thursday. Storm motion will
generally be from northeast to southwest tonight through Wednesday.
Cell movement to trend more north to south or become slow and
erratic by Thursday, due to an approaching upper low from west TX.
The focus for showers and storms will continue to be generally along
and west of I-25 and along and north of I-40 through much of this
week, although a day to day trend of increasing the number and areal
coverage of storms is expected through Friday and Saturday. Highs
will be near to below normal and overnight lows will be a few
degrees warmer than average. Highs may stray even cooler than normal
over the weekend. Winds will be light outside of convective activity
and areas of fair to poor ventilation are forecast for portions of
the north, west and central for the rest of this week.

99

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:30 PM MDTSpecial Weather StatementABQ30 min
Jul 20, 8:12 PM MDTSpecial Weather StatementABQSan Juan63 min
Jul 21, 1:54 PM MDTAreal Flood AdvisoryABQMcKinley, San Juan111 min
Jul 21, 2:10 PM MDTFlash Flood WatchABQBernalillo, Catron, Cibola, Colfax, Los Alamos, McKinley and 10 more40 hr
Jul 21, 2:53 PM MDTAreal Flood AdvisoryABQMora, San Miguel112 min
Jul 21, 3:03 PM MDTSpecial Weather StatementABQSandoval27 min
Jul 21, 3:15 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval2 hr
Jul 21, 3:26 PM MDTAreal Flood AdvisoryABQMcKinley3 hr
Jul 21, 3:59 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos2 hr
Jul 21, 4:24 PM MDTSpecial Weather StatementABQTaos36 min
Jul 21, 5:02 PM MDTFlash Flood WarningABQRio Arriba3 hr

Nearby

Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.